Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Wavelet calculus and finite difference operators


Authors: Kent McCormick and Raymond O. Wells
Journal: Math. Comp. 63 (1994), 155-173
MSC: Primary 65D25; Secondary 39A12, 42C15
DOI: https://doi.org/10.1090/S0025-5718-1994-1216261-0
MathSciNet review: 1216261
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper shows that the naturally induced discrete differentiation operators induced from a wavelet-Galerkin finite-dimensional approximation to a standard function space approximates differentiation with an error of order $ {\text{O}}({h^{2d + 2}})$, where d is the degree of the wavelet system. The degree of a wavelet system is defined as one less than the degree of the lowest-order nonvanishing moment of the fundamental wavelet. We consider in this paper compactly supported wavelets of the type introduced by Daubechies in 1988. The induced differentiation operators are described in terms of connection coefficients which are intrinsically defined functional invariants of the wavelet system (defined as $ {L^2}$ inner products of derivatives of wavelet basis functions with the basis functions themselves). These connection coefficients can be explicitly computed without quadrature and they themselves have key moment-vanishing properties proved in this paper which are dependent upon the degree of the wavelet system. This is the basis for the proof of the principal results concerning the degree of approximation of the differentiation operator by the wavelet-Galerkin discrete differentiation operator.


References [Enhancements On Off] (What's this?)

  • [1] G. Beylkin, On the representation of operators in bases of compactly supported wavelets, SIAM J. Numer. Anal. 29 (1992), 1716-1740. MR 1191143 (93k:65019)
  • [2] Charles Chui, Wavelet theory, Academic Press, Cambridge, MA, 1991.
  • [3] Germund Dahlquist and Åke Björck, Numerical methods, Prentice-Hall, Englewood Cliffs, NJ, 1974. MR 0368379 (51:4620)
  • [4] I. Daubechies, Orthonormal bases of compactly supported wavelets, Comm. Pure Appl. Math. 41 (1988), 906-966. MR 951745 (90m:42039)
  • [5] -, Ten lectures on wavelets, SIAM, Philadelphia, PA, 1992. MR 1162107 (93e:42045)
  • [6] Philip J. Davis, Interpolation and approximation, Blaisdell, New York, 1963. MR 0157156 (28:393)
  • [7] R. Glowinski, W. Lawton, M. Ravachol, and E. Tenenbaum, Wavelet solution of linear and nonlinear elliptic, parabolic and hyperbolic problems in one dimension, Proc. Ninth Internat. Conf. on Computing Methods in Applied Sciences and Engineering (R. Glowinski and A. Lichnewski, eds.), SIAM, Philadelphia, PA, 1990, pp. 55-120. MR 1102021
  • [8] R. Gopinath and C. S. Burrus, On the moments of the scaling function ø, Proceedings of ISCAS '92, May 1992, pp. 963-966.
  • [9] R. A. Gopinath, W. M. Lawton, and C. S. Burrus, Wavelet-Galerkin approximation of linear translation invariant operators, Proc. ICASSP-91, IEEE, 1991, pp. 2021-2024.
  • [10] P. Heller, H. L. Resnikoff, and R. O. Wells, Jr., Wavelet matrices and the representation of discrete functions, Wavelets: A Tutorial (Charles Chui, ed.), Academic Press, Cambridge, MA, 1992, pp. 15-50. MR 1161246 (94c:42022)
  • [11] A. Latto, H. L. Resnikoff, and E. Tenenbaum, The evaluation of connection coefficients of compactly supported wavelets, Proc. of the French-USA Workshop on Wavelets and Turbulence, June 1991 (Y. Maday, ed.), New York, 1994, Princeton University, Springer-Verlag (to appear).
  • [12] W. Lawton, W. Morrell, E. Tenenbaum, and J. Weiss, The wavelet-Galerkin method for partial differential equations, Technical Report AD901220, Aware, Inc., 1990.
  • [13] Wayne M. Lawton, Necessary and sufficient conditions for constructing orthonormal wavelet bases, J. Math. Phys. 32 (1991), 57-61. MR 1083085 (91m:81100)
  • [14] S. Mallat, Multiresolution approximation and wavelet orthonormal bases of $ {l^2}({\mathbf{r}})$, Trans. Amer. Math. Soc. 315 (1989), 69-87. MR 1008470 (90e:42046)
  • [15] L. M. Milne-Thompson, The calculus of finite differences, Macmillan, London, 1933.
  • [16] Sam Qian and John Weiss, Wavelets and the numerical solution of partial differential equations, J. Comput. Phys. 106 (1993), 155-175. MR 1214017 (93m:65159)
  • [17] J. Weiss, Wavelets and the study of two dimensional turbulence, Proc. of the French-USA Workshop on Wavelets and Turbulence, June 1991 (Y. Maday, ed.), New York, 1994, Princeton University, Springer-Verlag (to appear).
  • [18] R. O. Wells, Jr., Parametrizing smooth compactly supported wavelets, Trans. Amer. Math. Soc. 338 (1993), 919-931. MR 1107031 (93j:42019)
  • [19] R. O. Wells, Jr. and Xiaodong Zhou, Wavelet interpolation and approximate solutions of elliptic partial differential equations, Noncompact Lie Groups, Proc. of the NATO Advanced Research Workshop (R. Wilson and E. Tanner, eds.), Kluwer, 1994 (to appear). MR 1306537 (95j:42031)
  • [20] -, Wavelet solutions for the Dirichlet problem, Technical Report 92-02, Computational Mathematics Laboratory, Rice University, 1992.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65D25, 39A12, 42C15

Retrieve articles in all journals with MSC: 65D25, 39A12, 42C15


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1994-1216261-0
Keywords: Wavelets, finite difference operators, Galerkin approximation, connection coefficients
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society